Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 358, NWS Dodge City, KS

September 21, 2019Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 21, 2019, 5:48 PM CDT for Trego County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2019, 5:48 PM CDT (22:48 UTC)
Expired
Sep 21, 2019, 6:27 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:48 PM CDTHAIL 18 Nnw Ransom, KS
Sep 21, 5:57 PM CDTHAIL 1.758 Ssw Trego Center, KS
Sep 21, 5:59 PM CDTHAIL 16 Sw Trego Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 5:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS53 KDDC 212248
SVRDDC
KSC195-212345-
/O.NEW.KDDC.SV.W.0358.190921T2248Z-190921T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
548 PM CDT Sat Sep 21 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Trego County in west central Kansas...

* Until 645 PM CDT.

* At 548 PM CDT, a severe thunderstorm was located 8 miles north of
  Ransom, moving north at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Wakeeney, Ogallah, Trego Center and Cedar Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 9959 3870 9971 3870 10011 3913 9994
      3913 9959
TIME...MOT...LOC 2248Z 202DEG 38KT 3876 9998 

HAIL...1.75IN
WIND...60MPH
 
$$

TATRO
3 follow-up statements
802 
WWUS53 KDDC 212303
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
603 PM CDT Sat Sep 21 2019

KSC195-212345-
/O.CON.KDDC.SV.W.0358.000000T0000Z-190921T2345Z/
Trego KS-
603 PM CDT Sat Sep 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL TREGO COUNTY...

At 602 PM CDT, a severe thunderstorm was located near Trego Center, 
moving north at 35 mph.  Golf ball sized hail was reported by the 
public 8 miles southwest of Trego Center at 557 PM.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wakeeney, Ogallah, Trego Center and Cedar Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 9959 3877 9969 3873 10010 3913 9994
      3913 9959
TIME...MOT...LOC 2302Z 184DEG 31KT 3886 9994 

HAIL...1.75IN
WIND...60MPH
 
$$

TATRO
292 
WWUS53 KDDC 212316
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
616 PM CDT Sat Sep 21 2019

KSC195-212345-
/O.CON.KDDC.SV.W.0358.000000T0000Z-190921T2345Z/
Trego KS-
616 PM CDT Sat Sep 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN TREGO COUNTY...

At 615 PM CDT, a severe thunderstorm was located near Wakeeney,
moving north at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wakeeney, Ogallah and Trego Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3886 9966 3881 10006 3913 9994 3913 9959
      3908 9959
TIME...MOT...LOC 2315Z 200DEG 37KT 3899 9988 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
008 
WWUS53 KDDC 212327
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
627 PM CDT Sat Sep 21 2019

KSC195-212336-
/O.CAN.KDDC.SV.W.0358.000000T0000Z-190921T2345Z/
Trego KS-
627 PM CDT Sat Sep 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREGO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.

LAT...LON 3886 9966 3881 10006 3913 9994 3913 9959
      3908 9959
TIME...MOT...LOC 2324Z 202DEG 38KT 3911 9982 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:15 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 21, 2:15 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
215 PM CDT Sat Sep 21 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1243 PM CDT Sat Sep 21 2019

Thunderstorms are likely this evening in vicinity of a frontal
boundary as it stalls out across western Kansas. Steepening low/mid
level lapse rates and increased moisture with surface dewpoints well
up into the 60s(F) ahead of the advancing boundary will provide
ample instability to support thunderstorm development as capping
erodes. Meanwhile, dynamics aloft will be relatively favorable
with an increasingly difluent southwest flow and a strong +100kt
jet core lifting northeast across the high plains with a right
entrance region setting up generally across western Kansas,
virtually straddling the stalled frontal boundary. Combined with
SBCAPE values upward of 2500 J/kg and more than sufficient deep
layer shear, this will increase severe potential with large hail
and damaging winds the primary threat. Isolated tornadoes cannot
be ruled out.

Expect lows down into the 50s(F) in west central and portions of
southwest Kansas tonight behind the stalled boundary to the 60s(F)
in south central Kansas. Cooler air will surge into western Kansas
early Sunday morning behind a secondary and much stronger cold
front. As a result, look for highs only up into the 70s(F) for
much of the area Sunday afternoon with a few lower 80s(F) possible
near and along the Oklahoma border.

.LONG TERM...(Sunday night through Saturday)
Issued at 212 PM CDT Sat Sep 21 2019

Tranquil conditions are likely Monday as a drier air mass remains
settled across the Western High Plains while ridging aloft transitions
eastward through the region. Thunderstorm chances return early
Tuesday as medium range models show an upper level trough of low
pressure digging southeast across the Desert Southwest, setting up
an increasingly difluent southwest flow aloft across the high
plains of western Kansas. With a prevailing southerly flow pulling
moisture back into the area increasing instability, thunderstorms
will be possible Tuesday morning as a series of H5 vort maxima
eject out of the trough axis in the Desert Southwest and into the
South Plains. Initial development is expected in the panhandles of
Texas and Oklahoma with potential storms then possibly spreading
into southwest Kansas. Thunderstorm chances continue into Wednesday
as an upper level shortwave trough pushes east across the Upper
Midwest, sending an attendant cold front southward into
western/central Kansas. However, an expected weaker flow aloft
along with uncertainty as it pertains to timing and placement of
the frontal boundary will play factors into where the best chance
for storms will be.

Prevailing low level southerlies and ridging aloft transitioning
will result in warm up Monday with highs back up into the 80s(F).
Similar temperatures are expected through the middle part of the
week with yet another frontal boundary projected to push through
western Kansas by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM CDT Sat Sep 21 2019

VFR conditions will prevail in the vicinity of all TAF sites through
late afternoon. However, thunderstorms will be possible toward early
evening in association with a slowly advancing cold front,
potentially affecting KHYS and KDDC and possibly as far west as
KGCK generally after 22Z. Otherwise, predominately VFR cigs/vsbys
will continue through late tonight. Low level stratus is expected
to develop across portions of central Kansas overnight resulting
in possible MVFR cigs near KHYS and KDDC toward daybreak.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  78  54  85 /  50  30   0   0
GCK  55  78  52  86 /  40  10   0  10
EHA  55  78  53  86 /  20   0   0  10
LBL  58  78  53  86 /  20  10   0  10
HYS  57  77  53  83 /  80  40   0   0
P28  65  80  57  83 /  50  50   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Sep 21, 11:53 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1153 AM CDT Sat Sep 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1153 AM CDT Sat Sep 21 2019 /1053 AM MDT Sat Sep 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible late this afternoon
into this evening as a weak frontal boundary pushes into, then stalls
out across western Kansas. Up to 2 inch hail and damaging winds
60 to 70 mph will be the main threats. However, isolated tornadoes
cannot be ruled out with the strongest storms. Periods of heavy
rainfall will also be possible with the strongest storms increasing
the potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible virtually every day Tuesday through
the end of the week. However, it is too early to determine the
potential for severe weather.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and east of a Wakeeney to
Garden City to Liberal line generally after 4pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 21, 4:50 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Sat Sep 21 2019

KSZ044-045-063-064-212215-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
450 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE
COUNTIES UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kalvesta, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alamota and Beeler.

LAT...LON 3815 10035 3822 10045 3854 10026 3837 9996
TIME...MOT...LOC 2150Z 218DEG 40KT 3824 10033

TATRO
Special weather statement, Sep 21, 5:13 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Sat Sep 21 2019

KSZ044-045-212245-
Lane KS-Ness KS-
513 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN
NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 545
PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Beeler, moving northeast at 25 mph.  Another strong
thunderstorm was located near Beeler moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ness City, Utica, Beeler and Arnold.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Kansas.

LAT...LON 3852 9980 3826 10015 3826 10039 3870 10016
TIME...MOT...LOC 2212Z 218DEG 40KT 3831 10026

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:45 AM CDTSpecial Weather StatementDDCBarber45 min
Sep 21, 10:28 AM CDTSpecial Weather StatementDDCBarber47 min
Sep 21, 10:47 AM CDTSpecial Weather StatementDDCPratt28 min
Sep 21, 4:50 PM CDTSpecial Weather StatementDDCLane25 min
Sep 21, 5:13 PM CDTSpecial Weather StatementDDCNess32 min
Sep 21, 5:16 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego44 min
Sep 21, 5:55 PM CDTSpecial Weather StatementDDCNess35 min
Sep 21, 6:13 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego47 min
Sep 21, 6:39 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush51 min
Sep 21, 6:56 PM CDTSpecial Weather StatementDDCEllis49 min
Sep 21, 6:57 PM CDTSpecial Weather StatementDDCLane33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.